Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 322, NWS Bismarck, ND

August 13, 2007Dickey County, McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 13, 2007, 9:22 AM CDT for Dickey County, McIntosh County, North Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2007, 9:22 AM CDT (14:22 UTC)
Expired
Aug 13, 2007, 10:15 AM CDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Dickey County, ND, McIntosh County, ND

The radar

The Aberdeen radar (KABR), 81 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 9:35 AM CDTHAIL 0.7510 E Ashley, NDMANY PEA SIZE HAILSTONES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 2.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2007-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2007-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-607 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 131423
SVRBIS
NDC021-051-131515-
/O.NEW.KBIS.SV.W.0322.070813T1422Z-070813T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
922 AM CDT MON AUG 13 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA...
  EASTERN MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 1015 AM CDT

* AT 920 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 21 MILES WEST OF MERRICOURT...OR ABOUT 56 MILES
  NORTHWEST OF ABERDEEN...AND MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF MERRICOURT AROUND 940 AM CDT...
  MONANGO AROUND 945 AM CDT...
  7 MILES NORTH OF ELLENDALE AROUND 950 AM CDT...
  FULLERTON AROUND 955 AM CDT...
  6 MILES NORTH OF GUELPH AROUND 1005 AM CDT...
  OAKES AND 7 MILES NORTH OF LUDDEN AROUND 1010 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4622 9937 4599 9937 4594 9802 4624 9803

$$

VJ
1 follow-up statement
000 
WWUS53 KBIS 131444
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
944 AM CDT MON AUG 13 2007

NDC009-131454-
/O.EXP.KBIS.SV.W.0320.000000T0000Z-070813T1445Z/
BOTTINEAU ND-
944 AM CDT MON AUG 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOTTINEAU COUNTY
EXPIRES AT 945 AM CDT...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT MONDAY
AFTERNOON FOR EASTERN NORTH DAKOTA.

LAT...LON 4855 10016 4863 10016 4864 10042 4855 10040

$$

NH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:50 AM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 13, 3:50 AM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
350 AM CDT MON AUG 13 2007

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
FORECAST PROBLEM TODAY INVOLVES WHETHER FORCING MECHANISMS OVERCOME
A DEVELOPING THERMAL CAP. CURRENTLY A SURFACE LOW OVER EASTERN
MONTANA WITH UPPER LEVEL IMPULSES MOVING EASTWARD ACROSS
NORTHEASTERN MONTANA/SOUTHERN SASKATCHEWAN. THUNDERSTORMS HAVE
DEVELOPED RECENTLY NORTH OF GLASGOW...AND TRAJECTORY LOOKS LIKE IT
WILL SKIRT THE NORTHWESTERN COUNTIES OF NORTH DAKOTA THIS MORNING.
BOTH THE NAM AND GFS HAVE VORTICITY IMPULSES MOVING EASTWARD...AND
WILL LIKELY ADD SMALL POPS IN THE NORTH. MEANWHILE AT H850 THERE IS
A DEVELOPING LOW LEVEL JET OVER CENTRAL DAKOTAS WITH H850 LIFT IN
THE OMEGA FIELD...BUT MID LEVEL THERMAL CAP IS BUILDING FROM THE
WEST. I THINK STORMS HAVE THE BEST CHANCE OF KEEPING TOGETHER IN THE
NORTH WHERE THE CAP IS WEAKEST...BUT SATELLITE PICS SHOWING
INCREASING MID CLOUDS OVER CENTRAL NORTH DAKOTA. WILL KEEP
THUNDERSTORM CHANCES OVER ALL BUT THE FAR SOUTHWEST THIS MORNING.
HOWEVER...SURFACE LOW MOVES ACROSS THE STATE...AND BY NOON THE LOW
IS NEAR JAMESTOWN/DEVILS LAKE. WILL KEEP CHANCES NORTHEAST COUNTIES
- AGAIN WHERE CAP IS WEAKEST.

COOL DRY AIR MOVES IN BEHIND THE SURFACE LOW. A WEAK UPPER LEVEL
IMPULSE...RATHER CONSISTENT IN THE MODEL RUNS...CLIPS SOUTHWESTERN
NORTH DAKOTA TONIGHT. THUS WILL KEEP A SLIGHT CHANCE THERE TONIGHT.

ANOTHER REINFORCING SHOT OF COOL CANADIAN AIR MOVES INTO THE STATE
ON WEDNESDAY...AND WILL KEEP THE FORECAST DRY FOR NOW.

.LONG TERM...THURSDAY THROUGH MONDAY...
LITTLE CHANGE TO EXTENDED GRIDS EXCEPT TO DROP TEMPERATURES SOME
BEGINNING ON THURSDAY. BOTH GFS AND EURO MODELS KEEP RIDGE OVER
NORTHERN ROCKIES AND PLAINS WITH HUDSON BAY LOW DROPPING SEVERE
DEGREES OF LATITUDE TO THE SOUTH WHICH WILL BRING SLIGHTLY LOWER
THICKNESS OVER NORTHERN PLAINS AS WELL AS SLIGHTLY COOLER NORTHWEST
FLOW.

&&

.AVIATION...
ELEVATED CONVECTION DEVELOPING AHEAD OF LOW PRESSURE ALONG MONTANA
DAKOTA BORDER CAUSED BY WARM ADVECTION 80H-70H LEVEL AND LOW LEVEL
NOCTURAL JET. THIS WILL INCREASE FOR THE NEXT SEVERAL HOURS. SOME
TAFS WILL NEED ADDITION OF VCTS WHERE PRESENTLY FORECAST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE
&&

JV/HW
Hazardous weather outlook, Aug 13, 5:21 AM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
521 AM CDT MON AUG 13 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-141030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
521 AM CDT MON AUG 13 2007 /421 AM MDT MON AUG 13 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING FOR NORTHERN AND
SOUTH CENTRAL COUNTIES. ALSO A SLIGHT CHANCE THIS AFTERNOON FOR
NORTH CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY
NIGHT OVER WESTERN AND CENTRAL NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Local storm report, Aug 13, 8:00 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
800 AM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HAIL             MOHALL                  48.77N 101.51W
08/13/2007  E1.75 INCH       RENVILLE           ND   PUBLIC

            PUBLIC REPORT RELAYED BY BROADCAST MEDIA. HAIL RANGED
            FROM PEA SIZE UP TO GOLF BALL SIZE.

&&

CS/HW
Local storm report, Aug 13, 9:05 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
905 AM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     HAIL             3 N TOWNER              48.39N 100.41W
08/13/2007  E0.88 INCH       MCHENRY            ND   TRAINED SPOTTER

            ONGOING AT TIME OF REPORT.

&&

NHEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:38 AM CDTSevere Thunderstorm WarningBISBottineau, Renville67 min
Aug 13, 8:02 AM CDTSevere Thunderstorm WarningBISMcHenry58 min
Aug 13, 8:13 AM CDTSevere Thunderstorm WarningBISWard40 min
Aug 13, 8:45 AM CDTSevere Thunderstorm WarningBISBottineau60 min
Aug 13, 8:58 AM CDTSevere Thunderstorm WarningBISMcHenry, Pierce62 min
Aug 13, 9:58 AM CDTSevere Thunderstorm WarningBISPierce32 min
Aug 13, 10:20 AM CDTSevere Thunderstorm WarningBISDickey25 min
Aug 13, 10:38 AM CDTSevere Thunderstorm WarningBISWells43 min
Aug 13, 11:28 AM CDTSevere Thunderstorm WarningBISFoster32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.